Nebraska, 2023Flash Flooding and Flooding in Nebraska, May 26, 2023
May 26, 2023 · NWS LBF · 7 events in 2 counties and zones
During the early morning hours of May 26th, very heavy rain fell across southern portions of Chase and Hayes counties in southwestern Nebraska. The heavy rainfall led to flash flooding over southern Chase and southern Hayes counties in Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $340,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of May 26th, very heavy rain fell across southern portions of Chase and Hayes counties in southwestern Nebraska. The heavy rainfall led to flash flooding over southern Chase and southern Hayes counties in Nebraska. Highway 6 and highway 61 were closed in southeastern Chase County due to water covering the roadway. Highway 25 and highway 6 was also closed in southern Hayes County due to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 1:40 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, May 26, 1:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
340 AM CDT Fri May 26 2023
.SYNOPSIS...
Issued at 340 AM CDT Fri May 26 2023
Key Messages:
- Locally heavy rainfall will continue through mid morning for
areas near and south of I80 with localized flooding possible.
- Daily chances for showers and thunderstorms are forecast through
Thursday of next week.
SYNOPSIS...
A mesoscale convective vortex (MCV) is currently located over far
southwest Nebraska. Meanwhile a mid level disturbance continues
to lift northeast from near Scottsbluff through Atwood Kansas.
This is resulting in some excessive rainfall across Dundy and
Chase County. As these features continue to lift northeast,
locally heavy rainfall will continue for areas near and south of
I80 through mid morning.
&&
.SHORT TERM...(Today through Saturday)
Issued at 340 AM CDT Fri May 26 2023
Locally heavy rainfall is underway across portions of southwest
into west central Nebraska this morning with likely POPS. Due to
the slow movement of the MCV and mid level disturbance, rainfall
amounts from a quarter to half inch should be fairly widespread,
with locally heavy rainfall from a inch or more possible. Areas
east of Highway 183 are expected to remain mostly dry today.
Breezy south southeast winds today with mainly cloudy skies. Highs
will be coolest across the southwest and western Sandhills near
70 where cloudy skies and showers and a few thunderstorms will be
the more persistent.
Tonight through Saturday, an upper trough will remain in place
across the Great Basin in the western U.S. as blocking upper
ridge remains in place across the Great Lakes and Midwest.
Southwest flow aloft will exist from the Front Range and High
Plains. The 00Z CAMs forecast thunderstorms to develop along the
Front Range of Wyoming and Colorado early this afternoon and will
move eastward into the western panhandle and northeast Colorado
by early evening. This activity is forecast to move into western
Nebraska this evening and eventually weaken as they reach Highway
83 by midnight. Areas near and east of Highway 183 should once
again remain dry. A marginal risk for excessive rainfall is
forecast across the western Sandhills and Southwest. This will be
dependent on how well the evening convection holds together.
While lingering showers are possible across the west Saturday
morning. Due to PWATS remaining near an inch, and mid level lapse
rates near 7C/KM, afternoon development of isolated to scattered
showers or storms is possible. Highs Saturday will be slightly
warmer from near 75 to 80. Windy with a south southeast wind 20 to
30 mph.
.LONG TERM...(Saturday night through Thursday)
Issued at 340 AM CDT Fri May 26 2023
For the remainder of Memorial Day weekend, the Gulf moisture axis
will remain in place across the Central High Plains...with PWATS
from 1 to 1.20 inches through Sunday evening). Likely POPs across
the west and southwest Saturday night, will mainly a slight
chance Sunday morning, followed by a 30 to 50 percent chance
Sunday afternoon and evening as a mid and upper level trough
lifts through the Northern and Central Plains. There is a marginal
Risk for severe storms Sunday afternoon and evening west of
Highway 183.
Memorial Day through Thursday of next week, an upper trough will
continue to persist across the Western U.S. as the upper ridge
becomes better established across the Central and Eastern U.S.
With deep moisture still available across the Plains, daily
chances for afternoon and evening thunderstorm. Highs in the low
80s Memorial Day (Monday) should warm into the mid 80s by Tuesday
and Wednesday of next week. The threat for any severe storms
should remain low, with heavy rain to main concern.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 107 AM CDT Fri May 26 2023
Scattered showers and embedded thunderstorms across southwest
Nebraska will become more numerous over the next several hours.
Majority of precipitation will remain across southwest Nebraska,
impacting KLBF with periods of heavy rainfall, lightning, and
reductions in visibility. KVTN may see an isolated shower or
thunderstorm late this afternoon, but any impacts should be minimal.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, May 26, 2:34 AM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
434 AM CDT Fri May 26 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-270945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
434 AM CDT Fri May 26 2023 /334 AM MDT Fri May 26 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms across southwestern into central
Nebraska are expected through today. Isolated showers and a low
threat of severe thunderstorms are possible across north central
Nebraska through the evening hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periodic showers and thunderstorms are expected through early next
week with near daily rain chances. Some storms may be capable of
producing locally heavy rainfall through Sunday. The severe threat
remains low across much of the area with increased potential across
the Panhandle.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Chase
- When
- May 26, 3:00 AM MST
- Where
- Chase County, 1.48 mi SSE of (Iml)imperial Arpt to 1.56 mi SE of (Iml)imperial Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 40.500, -101.610
Highway 6 southeast of Imperial is closed with water over the roadway.
Flood, Hayes
- When
- May 26, 5:39 AM CST
- Where
- Hayes County, 0.53 mi W of Hamlet to 0.46 mi SW of Hamlet
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 40.380, -101.240
Highway 6 near Hamlet is closed due to water over the roadway.
Flash Flood, Hayes
- When
- May 26, 6:30 AM CST to 9:00 AM CST
- Where
- Hayes County, 6.15 mi ESE of Hamlet to 6.14 mi ESE of Hamlet
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.350, -101.120
Motorist stranded on Highway 6 due to high water over the roadway.
Flash Flood, Hayes
- When
- May 26, 7:30 AM CST
- Where
- Hayes County, 5.95 mi ESE of Hamlet to 5.84 mi ESE of Hamlet
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.360, -101.120
Several campers reported stranded due to high water from flash flooding.
Flash Flood, Chase
- When
- May 26, 7:30 AM MST
- Where
- Chase County, 0.53 mi E of Enders Res to 1.16 mi E of Enders Res
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 40.430, -101.520
Highway 61 south of US Highway 6 is closed due to flash flooding.
Flash Flood, Hayes
- When
- May 26, 8:30 AM CST
- Where
- Hayes County, 7.37 mi E of Hamlet to 7.58 mi ESE of Hamlet
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 40.380, -101.090
Highway 25A between Palisade and Highway 25 is closed due to flooding.
Flash Flood, Hayes
- When
- May 26, 8:38 AM CST
- Where
- Hayes County, 7.09 mi ESE of Hamlet to 6.96 mi ESE of Hamlet
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.351, -101.101
The city park and pool is flooded on the north side of Palisade.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in American Samoa, May 26, 2023$100,000 · 60 kt wind · 3 events
- Heavy Rain in American Samoa, May 26, 2023$80,000 · 4 events
- Hail and Damaging Winds in Wyoming, May 26, 2023$25,000 · 1.25 in hail · 6 events
- Tornadoes and Hail in Colorado, May 26, 20231.5 in hail · 18 events
- Tornado and Hail in Texas, May 26, 2023$7,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 20235 events
- Tornado and Hail in Idaho, May 26, 2023EF0 · 5 events
- Tornado and Flash Flood in Washington, May 26 to 27, 2023$750 · EF0 · 4 events
- Hail in Wyoming, May 26, 20231 in hail · 4 events
- Hail in Wyoming, May 26, 20231.25 in hail · 4 events
- Tornadoes in Idaho, May 26 to 27, 2023EF0 · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, May 26, 202357 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099840, 1099841, 1099835, 1099836, 1099837, 1099838, 1099839.